Excedrin Migraine

Generic Name: Acetaminophen

  • Other names:

    Excedrin Migraine Geltabs, Excedrin Migraine Tablets, Excedrin Migraine Caplets
  • What is this medication?

    Excedrin Migraine contains pain relievers and a pain reliever aid. It is intended for the treatment of migraines.
  • Are there any warnings associated with Excedrin Migraine?

    Children and teenagers who have chicken pox or flu-like symptoms, or are recovering from them, should not use this product. While using this product, if changes in behavior with nausea and vomiting develop, consult a doctor because these symptoms could be an early sign of Reye's syndrome, a rare but serious illness.

    Aspirin may cause a severe allergic reaction, which may include hives, swelling of the face, asthma (wheezing), and shock.

    This product contains acetaminophen. Severe liver damage may occur if you take more than 2 geltabs/tablets/caplets in 24 hours, take with other medication containing acetaminophen, or consume 3 or more alcoholic drinks every day while using this product.

    This product contains an NSAID, which may cause severe stomach bleeding. This chance is higher if you are age 60 or older, have had stomach ulcers or bleeding problems, take a blood thinning or steroid drug, take other drugs containing prescription or nonprescription NSAIDS (aspirin, ibuprofen, naproxen, or others), have 3 or more alcoholic drinks every day while using this product, or take more of this product that directed or for longer than directed.

    The recommended dose of this product contains about as much caffeine as a cup of coffee. Limit the use of caffeine-containing medications, foods, or beverages while taking this product because too much caffeine may cause nervousness, irritability, sleeplessness, and occasionally, rapid heart beat.

    Do not use this product if you have ever had an allergic reaction to acetaminophen, aspirin, or any other pain reliever/fever reducer.

    Do not use this product with any other drug containing acetaminophen (prescription or nonprescription).

    Stop using this product and talk to a doctor if you have an allergic reaction. If this occurs, seek medical help immediately.

    Stop using this product and talk to a doctor if you have any of these signs of stomach bleeding: faintness, vomiting blood, black or bloody stools, or stomach pain that does not get better.

    Stop using this product and talk to a doctor if ringing in the ears or hearing loss occurs; if your migraine is not relieved or it worsens after the first dose; or if any new or unexpected symptoms occur.

    It is especially important not to use aspirin during the last 3 months of pregnancy unless definitely directed by a doctor to do so because it may cause problems in the unborn child or complications during delivery.

    Keep this product out of the reach of children. In the event of an overdose, get medical help or contact a poison control center immediately. Prompt medical attention is critical for adults and children even if you do not notice any signs or symptoms.

    Do not use more of this product than directed.

  • Should I talk to my doctor before taking Excedrin Migraine?

    Talk to a doctor or pharmacist if you are not sure if a medication you are taking contains acetaminophen.

    Talk to a doctor before using this medication if you have never had migraines diagnosed by a doctor, you have a headache that is different from your usual migraines, you have the worst headache of your life, you have a fever and stiff neck, you have headaches beginning after or caused by head injury, exertion, or coughing or bending, or you had your first headache after the age of 50.

    Talk to a doctor before using this product if you have daily headaches, you have a migraine severe enough to require bed rest, you have liver disease, a history of heartburn or other stomach problems, high blood pressure, heart disease, liver cirrhosis, kidney disease, asthma, vomiting with your migraine headache, problems or serious side effects from taking pain relievers or fever reducers, or you are taking a diuretic.

    Talk to a doctor before using this product if you are at risk of stomach bleeding due to the factors listed in the warnings section.

    Talk to a doctor or pharmacist before using this product if you are under a doctor's care for any serious condition, or if you are taking any other drug or a prescription drug for anticoagulation (thinning of the blood), diabetes, gout, or arthritis.

    Talk to a doctor or pharmacist if you are taking any other product that contains aspirin, acetaminophen, or any other pain reliever/fever reducer, or if you are taking any other drug.

    Talk to a doctor before using this product if you are pregnant or breastfeeding.

  • What are the possible side effects of Excedrin Migraine?

    Aspirin may cause a severe allergic reaction, with symptoms that may include hives, swelling of the face, asthma (wheezing), or shock.

    Severe liver damage may result if you take more than 2 geltabs/tablets/caplets in 24 hours.

    This product may cause stomach bleeding, stomach pain, nervousness, irritability, sleeplessness, and rapid heartbeat.

    Side effects cannot always be anticipated. If any develop or change in intensity, tell your doctor as soon as possible. Only your doctor can determine if it is safe for you to continue taking this drug.

  • What should I avoid while taking Excedrin Migraine?

    Limit your use of medications, foods, and beverages containing caffeine while using this product, since too much caffeine can cause nervousness, irritability, sleeplessness, and rapid heartbeat.

    Do not use this product with any other drug containing acetaminophen, either prescription or over-the-counter.

    Do not take more than 2 geltabs/tablets/caplets in 24 hours.

  • What are possible food and drug interactions associated with Excedrin Migraine?

    Severe liver damage may result if you take this product with other drugs containing acetaminophen, or if you drink 3 or more alcoholic beverages daily while taking this product.

    The risk of severe stomach bleeding is increased if you have 3 or more alcoholic drinks every day while using this product, take a blood thinning or steroid drug, or take other drugs containing prescription or nonprescription NSAIDS (aspirin, ibuprofen, naproxen, or others) while using this product.

    This product contains caffeine. Limit the use of caffeine-containing medications, foods, or beverages while taking this product because too much caffeine may cause nervousness, irritability, sleeplessness, and occasionally, rapid heart beat.

    If Excedrin Migraine is taken with certain other drugs, the effects of either could be increased, decreased, or altered. Always check with your doctor before combining Excedrin Migraine with any other medication.

  • What is the usual dosage of Excedrin Migraine?

    Adults: Take 2 geltabs/tablets/caplets with a glass of water. Do not take more than 2 geltabs/tablets/caplets in 24 hours, unless directed by a doctor. If symptoms persist or worsen, talk to your doctor.

    Children <18 years: Ask a doctor.

  • How should I store Excedrin Migraine?

    Store at room temperature.

Meet the Pharmacists

I'm Shereen A. Gharbia, PharmD. Welcome to PDR Health!

Check out my latest blog post on antidepressants

Excedrin Migraine Related Drugs

Excedrin Migraine Related Conditions